MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. 2008T HEMODIALYSIS SYSTEM WITHOUT CDX; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM

ERIKA DE REYNOSA, S.A. DE C.V. 2008T HEMODIALYSIS SYSTEM WITHOUT CDX; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Catalog Number 190858
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Loss of consciousness (2418); Insufficient Information (4580)
Date of Event 12/10/2024
Type of Reportable Event Death
Event or Problem Description
On 10/dec/2024, fresenius was notified that a patient passed away while utilizing the 2008t machine for hemodialysis (hd) treatment.A request for machine and disposable evaluation was made.No additional information was provided.Attempts to obtain additional information were unsuccessful.
 
Additional Manufacturer Narrative
Plant investigation: the plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.Clinical investigation: there is a temporal relationship between hemodialysis utilizing the 2008t machine and the patient death during treatment.However, there is no documentation of a causal relationship between the death and use of the 2008t machine.Additionally, there is no allegation of machine malfunction or deficiency reported for this event.The circumstances surrounding the death are unknown.The patient¿s health status and health history are unknown.The circumstances surrounding the patient death are unknown.The association between chronic kidney disease (ckd) and high cardiovascular morbidity and mortality is well known.According to the united states renal data system (usrds), the leading cause of death among ckd patients undergoing dialysis is related to cardiac arrhythmias.Based on the limited information and no allegation of a machine malfunction or deficiency, the fresenius 2008t machine can be excluded as the cause of the patient¿s death.
 
Event or Problem Description
On 10/dec/2024 fresenius was notified that a patient passed away while utilizing the 2008t machine for hemodialysis (hd) treatment.A request for machine and disposable evaluation was made.A field service technician (fst) was requested to perform an inspection of the machine.Inspection completed, an adverse event pre-service evaluation checklist and ultrafiltration (uf) problem identification checklist was performed.A small leak was observed on the bottom of the air separator.The failure on the alarm test was the 9 volt battery.
 
Additional Manufacturer Narrative
Additional information: b5, d1, d4, h4.
 
Event or Problem Description
On 10/dec/2024, fresenius became aware this patient with end stage renal disease (esrd) on hemodialysis (hd) utilizing a 2008t hemodialysis system, an optiflux 180nre dialyzer, and combi-set bloodlines for renal replacement therapy (rrt) expired while undergoing outpatient hd therapy (date not provided during the intake process).Follow-up information received by fresenius on 29/dec/2024 confirmed the patient expired on (b)(6) 2024 during hd therapy.The patient arrived for their regularly scheduled hd treatment in stable condition, blood pressure (bp) = 158/77, and a heart rate (hr) = 55 bpm (all pre-treatment machine testing passed).The patient¿s treatment began without issue, however approximately 12-16 minutes into a 3.0-hour treatment, the patient was found unresponsive (bp = 62/46, hr = 78).The treatment was immediately terminated, and the patient¿s blood was reinfused.Emergency medical services (ems) were contacted, and the patient was provided with oxygen support (volume not provided), a fluid bolus (volume not provided), and cardiopulmonary resuscitation (cpr) efforts were initiated.Although the exact timeline and specifics of the serious adverse event is largely unknown, it appears cpr was unsuccessful, and ems pronounced the patient dead at the outpatient dialysis clinic.Following the serious adverse events the 2008t hemodialysis system was removed from service, and functional compliance testing revealed alarm and pressure-holding test failures (corrected with the replacement of the internal 9-volt battery).Additionally, the ultrafiltration (uf) pump required recalibration, as it fell outside of the manufacturers¿ recommended specifications.The uf pump encountered an error in which more fluid was removed than was programed into the 2008t hemodialysis system.The expected fluid removal was 1000 ml/hour, however post-event testing revealed the actual fluid removed 1020 ml/hour.The air separator was also found to be leaking a small amount of fluid, and the uf pump strokes fell outside of the manufacturers¿ recommended specifications, actual result 1.029 ml per stroke (allowable limits = 0.996 ¿ 1.004 ml).The required repairs were successfully completed, however based on the documentation from 29/dec/2024, the 2008t hemodialysis system has not been returned to service.Additionally, the optiflux 180nre dialyzer and combi-set bloodlines are in the process of being returned to the manufacturer.
 
Additional Manufacturer Narrative
Additional information: a1, a2, a3, a4, b5, g2, h6, h10.Clinical investigation: a temporal relationship exists between hd therapy utilizing a 2008t hemodialysis system, an optiflux 180nre dialyzer, combi-set bloodlines and the serious adverse events of hypotension, loss of consciousness, and death, as the patient was undergoing treatment when the patient¿s expiration occurred.The definitive etiology of the serious adverse events is unknown; therefore, causality could not be established.However, based on the post-event testing, there is evidence to support the existence of internal device failures, which may have caused the 2008t hemodialysis system to perform outside of the manufacturers¿ recommended specifications.The esrd population continues to have significantly higher mortality, and fewer expected years of life when compared to the general population.Cardiovascular disease (or sudden cardiac death) accounts for approximately 45% of all esrd deaths, and approximately 25% of those deaths are due to sudden cardiac death.Based on the information available, the 2008t hemodialysis system, the optiflux 180nre dialyzer, and the combi-set bloodlines cannot be disassociated from having a possible causal or contributory role in the serious adverse events.There is currently no allegation that a fresenius device(s) and/or product(s) deficiency or malfunction caused and/or contributed to the serious adverse events.However, given the patient was actively undergoing hd therapy when he was found unresponsive, the facility¿s request for post-event functional compliance testing, the uf pump failure requiring recalibration, the pressure holding test failure, and a pending manufacturer evaluation of the dialyzer/bloodlines, this clinical investigation cannot disassociate the 2008t hemodialysis system, the optiflux 180nre dialyzer, and the combi-set bloodlines from playing a possible role in the serious adverse events.
 
Additional Manufacturer Narrative
Additional information: b5.
 
Event or Problem Description
Additional information was provided to fresenius on 18/dec/2025.The information confirmed the patient expired on (b)(6) 2024 during hd therapy.The patient arrived for their regularly scheduled 3-hour hd treatment on that date in stable condition with pre-access care initiated at approximately 1228.The patient¿s pre-treatment vitals were blood pressure (bp) = 158/77, and a heart rate (hr) = 55 bpm (all pre-treatment machine testing passed).The patient¿s last treatment prior to this date was (b)(6) 2024.The patient¿s treatment began without issue at approximately 1250.Two sites were cleaned with aseptic technique and cannulated without difficulty.Lines and needles were noted as taped and secured and the saline line was double clamped.An increase in the blood flow rate (bfr) was made to the patient¿s ordered rate (not provided) without difficulty.At 1301 the patient was noted to be watching tv.The maximum bfr of 400ml/min and max dialysate flow rate (dfr) of 600ml/min was documented.The patient¿s bp was 174/95 at this time.At 1304 (within 14 minutes of treatment start) the patient¿s caregiver reportedly screamed for help.The patient was not responding.The patient¿s bp was 62/46 with a hr 78.It was reported that an employee examined the machine and said there was air in the line.The treatment was immediately terminated, and the patient¿s blood was reinfused.At 1304 oxygen support was provided (volume unknown) and normal saline administered (volume not provided) for bp support.The nurse was summonsed to retake the bp.The patient was unresponsive and the automated external defibrillator (aed) was attached.Cardiopulmonary resuscitation (cpr) was initiated and 911 was called.At 1315 emergency medical services (ems) arrived.Resuscitation efforts failed.At 1348 the patient was pronounced deceased at the outpatient dialysis clinic by the nurse.The immediate cause of death listed by the nephrologist was cardiac arrest.This was subsequently documented on the state of (b)(6) death certificate as the primary cause of death with end stage renal disease listed as the secondary cause.
 
Event or Problem Description
Additional information was provided to fresenius on 18/dec/2025.The information confirmed the patient expired on (b)(6) 2024 during hd therapy.The patient arrived for their regularly scheduled 3-hour hd treatment on that date in stable condition with pre-access care initiated at approximately 1228.The patient¿s pre-treatment vitals were blood pressure (bp) = 158/77, and a heart rate (hr) = 55 bpm (all pre-treatment machine testing passed).The patient¿s last treatment prior to this date was (b)(6) 2024.The patient¿s treatment began without issue at approximately 1250.Two sites were cleaned with aseptic technique and cannulated without difficulty.Lines and needles were noted as taped and secured and the saline line was double clamped.An increase in the blood flow rate (bfr) was made to the patient¿s ordered rate (not provided) without difficulty.At 1301 the patient was noted to be watching tv.The maximum bfr of 400ml/min and max dialysate flow rate (dfr) of 600ml/min was documented.The patient¿s bp was 174/95 at this time.At 1304 (within 14 minutes of treatment start) the patient¿s caregiver reportedly screamed for help.The patient was not responding.The patient¿s bp was 62/46 with a hr 78.It was reported that an employee examined the machine and said there was air in the line.The treatment was immediately terminated, and the patient¿s blood was reinfused.At 1304 oxygen support was provided (volume unknown) and normal saline administered (volume not provided) for bp support.The nurse was summonsed to retake the bp.The patient was unresponsive and the automated external defibrillator (aed) was attached.Cardiopulmonary resuscitation (cpr) was initiated and 911 was called.At 1315 emergency medical services (ems) arrived.Resuscitation efforts failed.At 1348 the patient was pronounced deceased at the outpatient dialysis clinic by the nurse.The immediate cause of death listed by the nephrologist was cardiac arrest.This was subsequently documented on the state of california death certificate as the primary cause of death with end stage renal disease listed as the secondary cause.
 
Additional Manufacturer Narrative
Plant investigation: no parts were returned to the manufacturer for physical evaluation.A records review was performed on the reported serial number.An investigation of the device manufacturing records was conducted by the manufacturer.There were no non-conformances, or any associated rework identified during the manufacturing process which could be related to the reported event.In addition, the device history record (dhr) review confirmed the results of the in-progress and final quality control (qc) testing met all requirements.The investigation into the cause of the reported problem was not able to be confirmed.A definitive conclusion regarding the complaint incident cannot be reached without a physical examination of the complaint device.

Brand Name
2008T HEMODIALYSIS SYSTEM WITHOUT CDX
Common Device Name
DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
Manufacturer (Section G)
ERIKA DE REYNOSA, S.A. DE C.V.
director, quality systems
900 w zaragosa drive suite d
pharr TX 78577
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
6174175172
MDR Report Key20992427
Report Number0008030665-2024-01320
Device Sequence Number17271639
Product Code KDI
UDI-Device Identifier00840861100903
UDI-Public00840861100903
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K150708
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number190858
Was Device Available for Evaluation? No
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2024
Supplement Date Received by Manufacturer12/13/2024
12/29/2024
12/18/2025
01/21/2026
Initial Report FDA Received Date12/20/2024
Supplement Report FDA Received Date01/07/2025
01/08/2025
01/16/2026
01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FRESENIUS BLOODLINES; FRESENIUS BLOODLINES; FRESENIUS BLOODLINES; FRESENIUS DIALYZER; FRESENIUS DIALYZER; FRESENIUS DIALYZER
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age89 YR
Patient SexMale
Patient Weight64 KG